Iowa, 2022

Damaging Wind and Heavy Rain in Iowa, August 6 to 7, 2022

August 6 to 7, 2022 · NWS DMX · 17 events in 7 counties and zones

The thermal ridge continued to keep much of the central CONUS hot in early August, and on the evening of August 6th a front sunk south into northern Iowa. This provided the impetus for convective development that for the most part remained sub severe other than a gust in Kossuth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The thermal ridge continued to keep much of the central CONUS hot in early August, and on the evening of August 6th a front sunk south into northern Iowa. This provided the impetus for convective development that for the most part remained sub severe other than a gust in Kossuth County. After the initial cluster of thunderstorms passed, additional storms developed along the front and trained across northern Iowa overnight. This resulted in a pocket of heavy rain with over six inches reported in a few locations. Despite the heavy rain, no flash flooding was reported, due at least in part to ongoing drought in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 2:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 2:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 AM CDT Sat Aug 6 2022

.DISCUSSION.../Today through Friday/
Issued at 254 AM CDT Sat Aug 6 2022

Key Messages:

- Hot and humid today with heat index values pushing 105+.
- Active weather later today through Sunday as frontal boundary
  sags through state.

Expansive upper ridging stretches over much of the southern two-
thirds of the conus, beneath faster mid-level flow and a series
of shortwave troughs near the Canadian border. At the surface a
cold front stretches across SD into MN. Southerly flow ahead of
the front will keep conditions hot and humid today for most of the
state. Temperatures outran guidance by a few degrees Friday and
may do so again today given the dry surface conditions and deeper
BL mixing. The setup also appears favorable for some locations to
make a run at 100 degrees given the 850mb temps, wind direction,
and antecedent dry conditions all matching the mean climo of
previous 100-degree days at DSM. The heat combined with dewpoints
near to above 70 pushes heat index values into advisory criteria
for all but our far northern tier of counties, so left the
inherited heat advisory for today unchanged.

Cold front sags into northern Iowa by late afternoon and evening.
Some convection will be ongoing as the front approaches, but
should expand in coverage and intensity as upper lift is enhanced
by a shortwave trough pushing off the northern Rockies. 00z hi-res
model suite disagrees on southerly progression through the
evening hours. RAP/HRRR kick out a cold pool and bubble convection
central and south by 03-06z, whereas other hi-res models keep
convection tied to near the synoptic boundary until the LLJ
strengthens late in the night. Deep-layer shear of 30-35 kts may
be supportive of a few organized updrafts and a few severe wind
gusts in northern Iowa as storms encounter a hot, well-mixed
boundary layer. The environment will be more conducive for heavy
rainfall as mid to upper level monsoonal moisture wraps around the
upper ridge and feeds into the region. PW push to around 2", and
steering winds parallel to frontal boundary may lead to training
storms across the north. HREF PMM suggests pockets of 3-4+" of
rainfall, however the extent of the flash flood threat should be
limited by mature crop cover and dry conditions. Lesser rainfall
expected further south.

Cold front only makes marginal progression on Sunday as the upper
shortwave lags behind. This will lead to additional chances for
storms through the day, although considerable uncertainty remains
w.r.t. timing/coverage in the wake of tonight's the convective
activity. If skies clear out highs will once again push into the
90s south of the front, but will not be as hot as today. Upper
wave finally kicks the front south of the area on Monday. Some
storm activity could linger into the day, mainly south and east.

Dry and cooler conditions follow as a Canadian sfc high settles
into the region. Western conus ridge steadily amplifies and
nudges east through the week, which will push highs back closer to
90 over the back half of next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1140 PM CDT Fri Aug 5 2022

VFR conditions prevail this evening into much of Saturday, with
winds turning more southerly and becoming slightly breezy into the
morning to afternoon. By the late afternoon into the evening, a
boundary will move into northern Iowa bringing showers and
thunderstorms across KFOD, KMCW, and KALO by 23z. Given
uncertainty on exact placement and progression of the boundary,
have mainly included VCSH/VCTS mention until details come into
better focus over the next few issuances. This boundary will
slowly push south into Saturday night eventually impacting KDSM
and KOTM around the end of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for
IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Martin
AVIATION...Bury
Hazardous weather outlook, Aug 6, 2:58 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
358 AM CDT Sat Aug 6 2022

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-070900-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
358 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central and
south central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible tonight. An isolated severe storm with
60 mph winds may occur. Locally heavy rainfall is possible, mainly
north of Highway 30.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday through Monday morning.
The overall threat for severe weather is low but locally heavy
rainfall remains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

IAZ004>007-015>017-070900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
358 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible this afternoon and overnight. A few
severe storms with damaging wind gusts are possible. Locally heavy
rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms chances continue Sunday and Sunday night with a few
areas of heavy rain again possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and tonight.

The radar

The La Crosse radar (KARX), 160 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Worth

When
August 6, 4:00 AM CST to August 7, 4:00 AM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
CoCoRaHS
Coordinates
43.330, -93.060

CoCoRaHS station in Grafton reported a 24 hour rain total of 3.30 inches.

Heavy Rain, Cerro Gordo

When
August 6, 6:00 AM CST to August 7, 6:00 AM CST
Where
Cerro Gordo County, 0.5 mi W of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.150, -93.340

Mason City ASOS recorded a 24 hour rainfall total of 3.80 inches.

Heavy Rain, Winnebago

When
August 6, 6:00 AM CST to August 7, 6:00 AM CST
Where
Winnebago County, 1.22 mi NE of Forest City
Reported by
COOP Observer
Coordinates
43.280, -93.630

A 24 hour rainfall total of 3.75 inches.

Heavy Rain, Cerro Gordo

When
August 6, 6:00 AM CST to August 7, 6:00 AM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Reported by
CoCoRaHS
Coordinates
42.980, -93.320

A 24 hour rainfall total of 3.08 inches.

Heavy Rain, Worth

When
August 6, 6:40 AM CST to August 7, 6:40 AM CST
Where
Worth County, 2.81 mi N of Fertile
Reported by
Public
Coordinates
43.310, -93.420

A personal weather station recorded a 24 hour rainfall total of 6.46 inches. 5.76 inches of that fell after midnight and it was raining at the time of this report.

Heavy Rain, Emmet

When
August 6, 6:40 AM CST to August 7, 6:40 AM CST
Where
Emmet County, Estherville Arpt
Reported by
COOP Observer
Coordinates
43.400, -94.750

A 24 hour rainfall total of 3.28 inches.

Heavy Rain, Worth

When
August 6, 6:42 AM CST to August 7, 6:42 AM CST
Where
Worth County, 0.85 mi SE of Joice
Reported by
Public
Coordinates
43.360, -93.460

A personal weather station recorded a 24 hour rainfall total of 6.55 inches. Of that, 5.94 inches fell after midnight and it was still raining at the time of the report.

Heavy Rain, Kossuth

When
August 6, 6:50 AM CST to August 7, 6:50 AM CST
Where
Kossuth County, 4.88 mi NW of Swea City
Reported by
CoCoRaHS
Coordinates
43.420, -94.380

A 24 hour rainfall total of 3.40 inches.

Heavy Rain, Bremer

When
August 6, 6:51 AM CST to August 7, 6:51 AM CST
Where
Bremer County, 1.02 mi E of Denver
Reported by
Public
Coordinates
42.670, -92.330

A 24 hour rainfall total of 4.57 inches.

Heavy Rain, Emmet

When
August 6, 7:07 AM CST to August 7, 7:07 AM CST
Where
Emmet County, Estherville Arpt
Reported by
ASOS
Coordinates
43.400, -94.750

A 24 hour rainfall total of 3.03 inches.

Heavy Rain, Cerro Gordo

When
August 6, 7:30 AM CST to August 7, 7:30 AM CST
Where
Cerro Gordo County, 2.45 mi SE of Ventura
Reported by
Mesonet
Coordinates
43.110, -93.440

A 24 hour rainfall total of 4.15 inches.

Heavy Rain, Worth

When
August 6, 7:35 AM CST to August 7, 7:35 AM CST
Where
Worth County, 0.69 mi S of Fertile
Reported by
Mesonet
Coordinates
43.260, -93.430

A 24 hour rainfall total of 4.64 inches.

Heavy Rain, Worth

When
August 6, 7:35 AM CST to August 7, 7:35 AM CST
Where
Worth County, 0.5 mi W of Grafton
Reported by
Mesonet
Coordinates
43.330, -93.080

A 24 hour rainfall total of 4.01 inches.

Heavy Rain, Cerro Gordo

When
August 6, 7:38 AM CST to August 7, 7:38 AM CST
Where
Cerro Gordo County, 4.98 mi WNW of Winnebago Hgts
Reported by
Mesonet
Coordinates
43.230, -93.310

A 24 hour rainfall total of 5.36 inches.

Heavy Rain, Hancock

When
August 6, 9:51 AM CST to August 7, 9:51 AM CST
Where
Hancock County, 0.5 mi E of Garner
Reported by
Trained Spotter
Coordinates
43.100, -93.610

A 24 hour rainfall total of 4.04 inches.

Heavy Rain, Hancock

When
August 6, 9:51 AM CST to August 7, 9:51 AM CST
Where
Hancock County, 0.5 mi E of Garner
Reported by
Trained Spotter
Coordinates
43.100, -93.610

A 24 hour rainfall total of 4.04 inches.

Thunderstorm Wind, Kossuth

When
August 6, 5:04 PM CST
Where
Kossuth County, 1.71 mi NE of Galbraith
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.000, -94.150

Wind gust from personal weather station KIALUVER4.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053168, 1053170, 1053171, 1053173, 1053175, 1053176, 1053179, 1053180, 1053181, 1053182, 1053185, 1053186, 1053187, 1053188, 1053190, 1053191, 1053159.